Mississippi, 2009

Tornado and Flash Flooding in Mississippi, May 5 to 6, 2009

May 5 to 6, 2009 · NWS MEG · 31 events in 17 counties and zones

A stationary front was located across southern portions of the Midsouth during the overnight hours of May 5th continuing into May 6, 2009. Numerous showers and thunderstorms developed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$640,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front was located across southern portions of the Midsouth during the overnight hours of May 5th continuing into May 6, 2009. Numerous showers and thunderstorms developed along the front. Some of the thunderstorms were severe and produced damaging winds, isolated tornadoes, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 5, 10:26 PM CST, 4 minutes earlier.

Area forecast discussion, May 5, 10:26 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1126 PM CDT TUE MAY 5 2009

.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1006 PM CDT TUE MAY 5 2009/

UPDATE...

EXPANDED FLASH FLOOD WATCH TO INCLUDE ENTIRE FORECAST AREA...
INCLUDING NE AR...MO BOOTHEEL...AND NW TN. ADDED HEAVY RAINFALL
MENTION IN THESE AREAS.

DISCUSSION...

HEAVY RAINFALL/FLASH FLOODING POTENTIAL TONIGHT THROUGH WEDNESDAY
AFTERNOON IS INCREASING OVER THE ENTIRE AREA...PARTICULARLY NORTH
OF I-40 WHERE FLASH FLOOD WATCH WAS EXPANDED. ALSO...THINK SEVERE
WEATHER POTENTIAL TONIGHT IS INCREASING SOUTH OF A FORREST CITY AR
TO SAVANNAH TN LINE.

REGARDING HEAVY RAINFALL POTENTIAL...THINK THIS IS INCREASING OVER
THE AREA...PARTICULARLY NORTH OF I-40. NUMEROUS SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED OVER NW AR WHICH WILL MOVE EAST
THROUGH THE NIGHT AND BRING HEAVY RAINFALL TO AREAS NORTH OF I-40
AS WELL AS AREAS SOUTH. THINK 2 TO 4 INCHES OF RAINFALL CAN BE
EXPECTED IN THESE AREAS...AS WELL AS AREAS SOUTH OF I-40...WHICH
MAY CAUSE FLASH FLOODING.

REGARDING SEVERE THUNDERSTORM POTENTIAL...THIS IS INCREASING OVER
NORTH MS. LATEST RUC/NAM MODELS INDICATES A SURFACE LOW DEVELOPING
OVER WESTERN AR AND MOVING EAST THROUGH THE NIGHT ALONG OR JUST
SOUTH OF I-40. THIS WILL ALLOW THE AIR TO DESTABILIZE SOUTH OF
I-40 WITH STRONG LOW LEVEL JET...850 MB 40 KTS OR GREATER.
THUS...CONCERNED SURFACE WARM FRONT CURRENTLY NEAR A TEXARKANA AR
TO GREENWOOD MS LINE WILL MOVE NORTHEAST THROUGH THE NIGHT...WHICH
COULD PUT NORTH MS IN THE WARM SECTOR AFTER MIDNIGHT CDT. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN HAZARDS...THOUGH COULD NOT
RULE OUT TORNADOES WITH HIGH 0-3 SRH VALUES. WILL EXPAND SLIGHT
RISK AREA A BIT FARTHER NORTH TO INCLUDE ALL OF NORTH MS AND ADD
A FEW TORNADOES POSSIBLE IN HWO. FARTHER NORTH...A FEW ELEVATED
STORMS MAY PRODUCE HAIL...BUT SEVERE POTENTIAL APPEARS TO BE
LOWER NORTH OF THE FORECAST SURFACE LOW TRACK.

HAVE UPDATED THE FORECAST.

MBS

PREV DISCUSSION...

/ISSUED 402 PM CDT TUE MAY 5 2009/

DISCUSSION...

WEAK SURFACE HIGH PRESSURE OVER THE REGION TO THE NORTH OF A
STATIONARY FRONT STALLED ACROSS CENTRAL MISSISSIPPI THIS AFTERNOON
WILL MOVE EAST TONIGHT. AN UPPER LEVEL SHORTWAVE IN ZONAL FLOW
ALOFT HAS HELPED TO INITIATE A LARGE AREA OF RAIN AND
THUNDERSTORMS OVER THE SOUTHERN PLAINS AND A BOW ECHO OVER THE
ARKLATEX THIS AFTERNOON JUST TO THE NORTH OF THE STALLED FRONT.
MODELS CONTINUE TO INDICATE BEST FORCING FOR ASCENT TO CONTINUE
ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY THROUGH THE NIGHT
AS A LOW LEVEL JET INCREASES IN STRENGTH AND NOSES INTO THE FRONT.
MODELS CONTINUE TO INDICATE THAT THE FRONT WILL MOVE SLIGHTLY
NORTHWARD AHEAD OF A DEVELOPING SURFACE WAVE MOVING ALONG THE
FRONT TONIGHT. THINK THAT THE FRONT WILL ONLY MOVE SLIGHTLY NORTH
OF ITS CURRENT POSITION INTO NORTH MISSISSIPPI BY 12Z WEDNESDAY.
APPARENT ELEVATED INSTABILITY (AS INFERRED FROM CONVECTIVE OVER THE
ARKLATEX) SHOULD PERSIST JUST NORTH OF THE FRONTAL BOUNDARY INTO
NORTH MISSISSIPPI TONIGHT INTO WEDNESDAY MORNING AS LOW LEVEL JET
CONTINUES TO ADVECT INSTABILITY NORTHWARD ABOVE SHALLOW FRONTAL
INVERSION. IN ADDITION...SUFFICIENT SHEAR ASSOCIATED WITH 60+KT
MID LEVEL JET SHOULD MOVE OVER THE AREA DURING THE SHORT TERM
PERIOD. THIS SHOULD ALLOW THE BOW ECHO OVER THE ARKLATEX TO
SUSTAIN ITSELF AS IT MOVES EAST TONIGHT WITH SOME THREAT FOR A FEW
SEVERE STORMS INTO PORTIONS OF NORTH MISSISSIPPI AFTER MIDNIGHT
TONIGHT INTO WEDNESDAY MORNING. WILL PLACE THIS AREA IN A SLIGHT
RISK FOR SEVERE WEATHER INTO WEDNESDAY MORNING. HEAVY RAINFALL
WILL LIKELY ACCOMPANY THE SYSTEM AS WELL WITH A COUPLE INCHES OF
RAIN POSSIBLE. WILL KEEP THE FLASH FLOOD WATCH IN PLACE AS IS.

THE INITIAL MESOSCALE CONVECTIVE SYSTEM SHOULD MOVE EAST OF THE
AREA BY MIDDAY WEDNESDAY AS THE SHORTWAVE PULLS EAST. THIS SHOULD
BRING AN END TO CONVECTION AS SUBSIDENCE BEHIND THE SYSTEM
DEVELOPS AND THE FRONTAL BOUNDARY IS PUSHED BACK SOUTH BY THE
MORNING CONVECTION.

THE FRONT SHOULD MOVE BACK NORTH AS A WARM FRONT WEDNESDAY NIGHT
WITH MUCH OF THE AREA PLACED BACK INTO THE WARM SECTOR ON
THURSDAY. BUILDING INSTABILITY FROM DAYTIME HEATING ALONG WITH
LOWER HEIGHTS ASSOCIATED WITH FAST WEST NORTHWEST FLOW ALOFT AND
EMBEDDED WEAK UPPER LEVEL DISTURBANCES WILL LEAD TO ADDITIONAL
THUNDERSTORM DEVELOPMENT BY THURSDAY AFTERNOON. CONSIDERING THE
DEGREE OF EXPECTED SHEAR AND INSTABILITY...A FEW STORMS MAY BECOME
SEVERE.

A COLD FRONT WILL DROP SOUTH INTO THE MID SOUTH ON FRIDAY WITH
ADDITIONAL THUNDERSTORM DEVELOPMENT AHEAD OF THE FRONT.
AGAIN...SUFFICIENT INSTABILITY AND SHEAR ALONG WITH LIFT ALONG AND
AHEAD OF THE FRONT WILL AGAIN SUPPORT THE POTENTIAL FOR SEVERE
THUNDERSTORMS.

THE FRONTAL BOUNDARY WILL LIKELY STALL ACROSS THE MID SOUTH
THROUGH THE WEEKEND AS THE UPPER FLOW REMAINS PRIMARILY ZONAL.
THIS WILL LIKELY LEAD TO ADDITIONAL HEAVY RAINFALL AND POTENTIAL
FLOODING THROUGH THIS PERIOD. THE FRONT SHOULD DROP SOUTH BY EARLY
NEXT WEEK BEFORE RETURNING NORTH AS A WARM FRONT WITH ADDITIONAL
RAINFALL CHANCES.

JLH

&&

.AVIATION...
06Z TAF CYCLE

SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS TAF SITES
OVERNIGHT AS AN AREA OF LOW PRESSURE MOVES UP INTO THE MID SOUTH
TOWARDS WEDNESDAY MORNING. BASED ON LATEST MODEL DATA THINK CHANCE
FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL 07/00Z...WITH NO
PRECIPITATION THEREAFTER. VFR CONDITIONS WILL DETERIORATE TO MVFR
CONDITIONS MAINLY AFTER 07Z...AND PERHAPS IFR CONDITIONS BETWEEN
09-13Z. SOUTHEAST WINDS WILL VEER SOUTH THEN VEER SOUTHWEST/WEST
TOWARDS 07/00Z.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  62  76  65  84 / 100  80  10  40
MKL  61  74  60  82 / 100  80  10  40
JBR  58  75  61  82 / 100  50  10  40
TUP  62  73  64  85 / 100  90  30  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR DUNKLIN-
     PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 5, 9:37 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1037 PM CDT TUE MAY 5 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-070545-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1037 PM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF
A JONESBORO ARKANSAS TO PARSONS TENNESSEE LINE...INCLUDING MEMPHIS...
JACKSON...CLARKSDALE...AND TUPELO. LARGE HAIL UP TO THE SIZE OF
GOLF BALLS IS THE MAIN HAZARD. DAMAGING WINDS IN EXCESS OF 60 MPH
AND A FEW TORNADOES MAY BE POSSIBLE SOUTH OF INTERSTATE 40 AFTER
1 AM CDT.

NORTH OF THE SLIGHT RISK AREA...STRONG THUNDERSTORMS WITH AN
ISOLATED SEVERE STORM OR TWO CAN BE EXPECTED WITH HAIL UP TO THE
SIZE OF PENNIES AND GUSTY WINDS UP TO 40 MPH.

HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE TONIGHT ACROSS ENTIRE
MIDSOUTH AS A FLASH FLOOD WATCH IS IN EFFECT. RAINFALL AMOUNTS OF
TWO TO FOUR INCHES ARE POSSIBLE THROUGH WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY MORNING
ACROSS NORTHEAST MISSISSIPPI. THE MAIN HAZARDS WILL BE DAMAGING
WINDS AND LARGE HAIL.

HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE WEDNESDAY MORNING
ACROSS THE ENTIRE AREA.

ADDITIONAL CHANCES FOR STRONG TO SEVERE STORMS WILL OCCUR THURSDAY
AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED ALONG AND SOUTH OF A JONESBORO
ARKANSAS TO PARSON TENNESSEE LINE TONIGHT. SPOTTER ACTIVATION
MAY BE NEEDED ACROSS NORTHEAST MISSISSIPPI WEDNESDAY MORNING AND
ACROSS PARTS OF THE AREA THURSDAY AND FRIDAY.

MBS

In the hours before

Special weather statement, May 5, 10:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1109 PM CDT TUE MAY 5 2009

MSZ015-022-023-060500-
PONTOTOC MS-CALHOUN MS-CHICKASAW MS-
1109 PM CDT TUE MAY 5 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  EXTREME SOUTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6
MILES WEST OF PITTSBORO AT 1110 PM CDT...MOVING EAST AT 25 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CALHOUN...CHICKASAW AND PONTOTOC COUNTIES...INCLUDING
LOCATIONS NEAR HOUSTON AND OKOLONA...SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL MIDNIGHT
CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES DAVIS LAKE.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The radar

The Columbus AFB radar (KGWX), 74 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 6 flash flood, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chickasaw

When
May 5, 10:30 PM CST to 10:35 PM CST
Where
Chickasaw County, 3.95 mi NNW of Thorn to 4.1 mi N of Thorn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.006, -89.115

Straight line winds knocked down a couple of trees on County Road 23 near New Houlka.

Thunderstorm Wind, Yalobusha

When
May 5, 10:30 PM CST to 10:35 PM CST
Where
Yalobusha County, Coffeeville to 0.6 mi N of Bruce Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.970, -89.700

Straight line winds knocked down trees on the west side of Coffeeville.

Thunderstorm Wind, Chickasaw

When
May 5, 11:30 PM CST to 11:35 PM CST
Where
Chickasaw County, 3.81 mi W of Okolona to 4.72 mi SW of Okolona
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.999, -88.817

Straight line winds blew a couple of trees down on County Road 410 outside of Okolona.

Thunderstorm Wind, Chickasaw

When
May 6, 12:35 AM CST to 12:40 AM CST
Where
Chickasaw County, 3.85 mi SE of Houston to 2.81 mi E of Anchor
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.856, -88.958

Straight line winds were blown down on Natchez Trace Parkway south of Highway 8.

Thunderstorm Wind, Chickasaw

When
May 6, 12:50 AM CST to 12:55 AM CST
Where
Chickasaw County, 1.21 mi ENE of Trebloc to 0.64 mi ESE of Trebloc
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.838, -88.831

Straight line winds blew trees down on Highway 47 near Trebloc.

Thunderstorm Wind, Tunica

When
May 6, 1:50 AM CST to 1:55 AM CST
Where
Tunica County, 2.23 mi SW of Mhoon to 0.87 mi NW of Tunica
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.710, -90.461

Straight line winds blew trees down on Fox Island Road west of Tunica.

Thunderstorm Wind, De Soto

When
May 6, 2:00 AM CST to 2:05 AM CST
Where
De Soto County, 0.59 mi WNW of Lake Cormorant to 0.95 mi ENE of Lake Cormorant
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.905, -90.229

Straight line winds knocked down trees on Star Landing Road near Lake Cormorant.

Thunderstorm Wind, De Soto

When
May 6, 2:07 AM CST to 2:12 AM CST
Where
De Soto County, 2.55 mi ESE of Horn Lake to 3.03 mi ESE of Horn Lake
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.951, -89.991

Straight line winds blew a couple of trees down just south of Southaven.

Flash Flood, De Soto

When
May 6, 2:30 AM CST to 6:30 AM CST
Where
De Soto County, 0.82 mi SW of Cockrum to Hernando
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
34.793, -89.812

Heavy rain produced flash flooding all across DeSoto County. In Horn Lake, two businesses, Cash Depot and Auto World off of Goodman Road, had several inches of water inside from flash flooding. One home near the Center Hill Community of Olive Branch was flooded. In addition, homes in a low-lying area of Hernando had standing water in the yards. Many roads were closed due to flooding including Holly Springs Road.

Thunderstorm Wind, Coahoma

When
May 6, 2:34 AM CST to 2:39 AM CST
Where
Coahoma County, 0.57 mi SE of Lyon to 0.61 mi ESE of Lyon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.215, -90.542

Straight line winds knocked down a tree on a house in Lyon in Dickey Street.

Tornado, Coahoma

When
May 6, 2:34 AM CST to 2:37 AM CST
Where
Coahoma County, 2.46 mi E of Lyon to 2.57 mi E of Lyon
Rating
EF1
Path length
0.11 mi
Path width
25 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
34.219, -90.507

A tornado briefly touched down near Lyon. Trees were snapped in the area and one home received significant roof damage. Several other homes received minor roof damage.

Thunderstorm Wind, Tate

When
May 6, 2:45 AM CST to 2:50 AM CST
Where
Tate County, Strayhorn to Independence
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.620, -90.150

Straight line winds knocked down trees across all of Tate County.

Thunderstorm Wind, Quitman

When
May 6, 3:00 AM CST to 3:10 AM CST
Where
Quitman County, Marks to Lambert
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.250, -90.270

Straight line winds blew several large trees and power lines down near Lambert and Marks.

Thunderstorm Wind, Marshall

When
May 6, 3:01 AM CST to 3:06 AM CST
Where
Marshall County, 1.29 mi W of Chulahoma to 0.29 mi N of Chulahoma
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.647, -89.652

Straight line winds blew a number of trees and power lines down and shingles off of houses near the intersection of Highway 4 and 309 in the vicinity of Chulahoma. One tree fell on a mobile home near Tucker Road as well. In addition, two mobile homes near Holly Springs also received damage from falling trees.

Thunderstorm Wind, Panola

When
May 6, 3:15 AM CST to 3:30 AM CST
Where
Panola County, Crenshaw to Batesville
Measured
56 kt (64 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
34.500, -90.200

Straight line winds blew numerous trees and power lines down all across Panola County. Winds were estimated at 60 to 70 mph in Batesville. A grand total of 94 homes in Batesville received damage from the winds or from falling trees. Sixty-eight homes of those homes received minor damage while six received major damage. Four homes were destroyed. In addition, two vehicles were damaged from falling trees as well. Outside of Batesville, fifty homes received damage by the winds.

Thunderstorm Wind, Tallahatchie

When
May 6, 3:30 AM CST to 3:35 AM CST
Where
Tallahatchie County, Enid to 1.12 mi ESE of Enid
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
34.120, -89.950

Straight line winds blew a few trees down near Enid.

Thunderstorm Wind, Lafayette

When
May 6, 3:35 AM CST to 3:50 AM CST
Where
Lafayette County, Taylor to 2.28 mi WNW of Yocona
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.270, -89.600

Straight line winds blew several large trees down across southwestern portions of Lafayette County to west of Denmark.

Hail, Lafayette

When
May 6, 3:35 AM CST to 3:40 AM CST
Where
Lafayette County, Taylor to 1.26 mi ENE of Taylor
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.270, -89.600

Golf ball size hail fell in the southwest portion of LaFayette County.

Thunderstorm Wind, Yalobusha

When
May 6, 3:53 AM CST to 3:58 AM CST
Where
Yalobusha County, Water Vly to 1.75 mi S of Water Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.170, -89.630

Straight line winds knocked trees down in Water Valley.

Thunderstorm Wind, Tippah

When
May 6, 4:05 AM CST to 4:15 AM CST
Where
Tippah County, 0.23 mi NE of Ripley to 0.39 mi WSW of Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.733, -88.948

Straight line winds knocked down numerous trees and power lines in and around Ripley. Two homes and a carport were damaged by falling trees.

Thunderstorm Wind, Alcorn

When
May 6, 4:10 AM CST to 4:15 AM CST
Where
Alcorn County, 0.09 mi N of Theo to 0.74 mi N of Corinth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.931, -88.700

Straight line winds severely damaged a mobile home in the Union Center area off of Highway 72 near Theo. Two people were trapped inside. In addition, large number of trees were knocked down in Corinth.

Thunderstorm Wind, Union

When
May 6, 4:15 AM CST to 4:20 AM CST
Where
Union County, Wallerville to 0.87 mi SSE of Wallerville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.450, -88.950

Straight line winds knocked a large tree down on a house in Wallerville.

Thunderstorm Wind, Alcorn

When
May 6, 4:25 AM CST to 4:30 AM CST
Where
Alcorn County, 1.62 mi NNE of Corinth to Corinth
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.950, -88.504

Straight line winds knocked down trees and power lines in Corinth.

Flash Flood, Tate

When
May 6, 4:30 AM CST to 6:30 AM CST
Where
Tate County, Arkabutla to Lurline
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.700, -90.130

Heavy rain produced flash flooding across Tate County. Several roads were closed as a result.

Thunderstorm Wind, Lee

When
May 6, 4:42 AM CST to 4:49 AM CST
Where
Lee County, Tupelo to 1.42 mi SSW of Tupelo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.270, -88.720

Straight line winds blew several trees down around the Tupelo area.

Flash Flood, Union

When
May 6, 4:45 AM CST to 8:00 AM CST
Where
Union County, New Albany to 1.24 mi W of Union Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.500, -89.000

Heavy rain produced flash flooding in New Albany. Streets were flooded as a result.

Thunderstorm Wind, Itawamba

When
May 6, 5:05 AM CST to 5:20 AM CST
Where
Itawamba County, Sand Spgs to Fulton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.430, -88.380

Straight line winds blew sporadic trees down across Northwestern Itawamba County from Sandy Springs to the Fulton area.

Flash Flood, Lee

When
May 6, 5:05 AM CST to 8:00 AM CST
Where
Lee County, Tupelo to 0.91 mi WNW of Flowerdale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.270, -88.720

Heavy rain produced flash flooding in and around Tupelo. Roads were flooded as a result.

Thunderstorm Wind, Monroe

When
May 6, 5:45 AM CST to 5:50 AM CST
Where
Monroe County, Splunge to 1.06 mi E of Splunge
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
33.970, -88.280

Straight line winds knocked down power lines near Splunge.

Flash Flood, Tallahatchie

When
May 6, 8:30 AM CST to 10:30 AM CST
Where
Tallahatchie County, Tutwiler to 6.38 mi NNE of Paynes
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.020, -90.430

Heavy rain produced flash flooding in portions of Tallahatchie County. Several roads were flooded in the Paynes area as well as Tutwiler.

Flash Flood, Monroe

When
May 6, 12:00 PM CST to 1:00 PM CST
Where
Monroe County, Aberdeen to 3.84 mi W of Aberdeen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.820, -88.550

Heavy rain produced flash flooding in and around Aberdeen. Box and Adams Road were flooded as a result.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyThe tornado archive for Mississippi, 2009Warnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172757, 172760, 172765, 172772, 172774, 172802, 172804, 172805, 175717, 172815, 172862, 172864, 172869, 172867, 172868, 172871, 172874, 172880, 173006, 175719, 173008, 173014, 173015, 173016, 173017, 173018, 173020, 173021, 173022, 173029, 173031.